Tuesday, March 14, 2017

Post-op Day 8: Joys of an Allergic Reaction

So, it's POD #8.
Yesterday, I was feeling good. I even filmed a short video for the website of my plastic surgery group. Last night, I was eating dinner and watching a movie on the couch with my son.  It was a nice evening.


Then, the itching happened!!  Suddenly, the back of my neck and shoulders felt on fire. I had my mother come look and sure enough...itchy, red, raised rash.  It was on my chest and upper back only at this point.  I took a shower and by the time I got out, it had spread to my upper arms.

We reviewed everything....food, meds, soaps, detergent, etc.  Nothing was new and nothing was different.  With Benadryl on board, I went to bed hoping for the best.

Woke up at 0600 for scheduled meds and it was worse! I couldn't get photos of my back, but trust me...it's bad.
Really red and now my face was covered in it.  I went back to bed while my mother re-washed everything I had been wearing...just in case it was the bleach she had used on my bra and t-shirt. I spent most of the morning in bed because I had my abdominal binder and post-op bra in the laundry....not supposed to be up much without them on. It actually felt kind of good to be "free", but I also felt awkward and unprotected without them on. 

As soon as the office opened, I spoke with my nurse. She reviewed and questioned everything I already had. She agreed it sounded like a reaction to a medication and to take Benadryl around the clock. By the third dose this afternoon, the rash was much worse! My face looks terrible! The rash is red and angry. It is in and on my ears even. Crazy.  The itching isn't bad, thankfully, but it's not comfortable either.
You guys are sure getting to see me at my worst!
I called back to the office and this time sent in photos. Shortly after, the nurse called me back and said that one of the MDs looked and said it was very likely a delayed reaction to one of my meds....possibly the Celebrex. It is also likely that I've developed a sensitivity and the Benadryl actually made it worse. Eeeeessssh.

A script for a "stronger" hydroxyzine and a methylprednisolone script was called in. I just took it after dinner, so I'm praying it works.  Although, I read it could take a couple of days.
Just gets more red and itchy.  Hoping these steriods work!

It's everywhere!
It seems that this has happened to quite a few folks out there when you do an internet search for post-op rashes. Just another interesting step on this breast cancer journey. Our bodies are amazing but unpredictable sometimes!

Anyway.....just something to keep in mind for your recovery. You probably want a box of Benadryl handy just in case and keep an eye out for delayed reactions.  It's also a good idea not to use a bunch of different products or to try new things post-op. Keep it simple while your body adjusts to the stress of surgery and healing.

Here hoping I wake up looking less like a giant strawberry than I do today.....or that I have some cool X-men style mutation like my son is teasing me about!

BTW, I see lots of folks reading these posts from all over the country and world, but no one is commenting. Please feel free to comment or to ask questions or to share your story. I'd love to get to know some of you!


4 comments:

  1. You are always an adventure!! Hope the new meds fix your rash... Or that you wake up as Tyler wishes.... An x-men!! Seriously, glad you're doing well, all rashes aside. You are looking good too.

    ReplyDelete
    Replies
    1. Thx....I didn't wake up a superhero (I don't think!). Each day gets better and better. Follow-up tomorrow and hoping to get the drains out...yippee!!

      Delete
  2. Allergic reactions sucks. Hang in there! Hope it's better tomorrow. Hydroxyzine does pretty well.

    ReplyDelete